Year : 2020  |  Volume : 23  |  Issue : 1  |  Page : 1--6

Anaphylaxis-induced atrial fibrillation and anesthesia: Pathophysiologic and therapeutic considerations


Nicholas G Kounis1, Ioanna Koniari2, George Tzanis3, George D Soufras4, Dimitrios Velissaris5, George Hahalis1 
1 Department of Cardiology, Patras University School of Medicine, Patras, Greece
2 Electrophysiology and Device Department, University Hospital of South Manchester NHS Foundation Trust, Manchester, UK
3 Unit of Cardiovascular Interventions, IRCCS San Raffaele Scientific Institute, Milan, Italy
4 Department of Cardiology, Patras State General Hospital, Patras, Greece
5 Department of Internal Medicine, Patras University School of Medicine, Patras, Greece

Correspondence Address:
Nicholas G Kounis
Department of Cardiology, Patras University School of Medicine, Queen Olgas Square, 7 Aratou Street, Patras 26221
Greece

Atrial fibrillation is the most common cardiac arrhythmia in western society affecting more than 35 million individuals worldwide annually. It is a common postoperative complication and may also occur spontaneously during general and local anesthesia administration. Aging, diabetes mellitus, hypertension, and cardiovascular diseases including cardiomyopathies, congenital cardiac anomalies, heart failure, myocardial ischemia, pericarditis, previous cardiac surgery, vascular disease, and valvular heart disease are some correlated factors. Beyond age, increased incidence of atrial fibrillation has been correlated to autoimmune system activation as it is the underlying mechanism of persistent atrial fibrillation development. Current research supports an association between the complement system activation and lymphocyte-pro-inflammatory cytokines release with the cardiac conduction system and atrial fibrosis. The loss of CD28 antigen from CD4+ CD28+ T lymphocytes seems to play a major role in atrial fibrillation development and prognosis. Except atrial fibrillation, a variety of additional electrocardiographic changes, resembling those with digitalis intoxication may accompany anaphylaxis and particularly Kounis syndrome. Histamine is one well-known mediator in allergic and inflammatory conditions as physiologically regulates several cardiovascular and endothelial functions with arrhythmogenic potential. The increased oxidative stress, measured by the redox potentials of glutathione, has been correlated with atrial fibrillation incidence and prevalence. The use of antazoline, a first-generation antihistamine agent used for rapid conversion of recent-onset atrial fibrillation in patients with preserved left ventricular function and for rapid atrial fibrillation termination during accessory pathway ablation denotes that anaphylaxis-induced histamine production could be the cause of atrial fibrillation at least in some instances. The anaphylaxis diagnosis in anesthesia can be challenging owing to the absence of cutaneous manifestetions such as flushing, urticaria, or angioedema. Anticoagulation for stroke prevention, rate and rhythm control medications, invasive methods such as radiofrequency ablation or cryoablation of pulmonary veins as well surgical ablation constitute the treatment basis of atrial fibrillation. Understanding the underlying mechanisms of atrial fibrillation by cardiologists, anesthesiologists and surgeons, as well as potential treatments, to optimize care is of paramount importance.


How to cite this article:
Kounis NG, Koniari I, Tzanis G, Soufras GD, Velissaris D, Hahalis G. Anaphylaxis-induced atrial fibrillation and anesthesia: Pathophysiologic and therapeutic considerations.Ann Card Anaesth 2020;23:1-6


How to cite this URL:
Kounis NG, Koniari I, Tzanis G, Soufras GD, Velissaris D, Hahalis G. Anaphylaxis-induced atrial fibrillation and anesthesia: Pathophysiologic and therapeutic considerations. Ann Card Anaesth [serial online] 2020 [cited 2020 Sep 29 ];23:1-6
Available from: http://www.annals.in/article.asp?issn=0971-9784;year=2020;volume=23;issue=1;spage=1;epage=6;aulast=Kounis;type=0